Reducing Prednisilone and Azathioprine

I have now reduced from 60 mg Prednisilone to 50mg in two steps and at the same time taking AzathioprineI as a new med. Does anyone know what the Azathioprine does. I had a really bad day yesterday, going back to all my old symptoms. Not helped by my husband not grasping that unless I get to sleep by about 10.30 I tend not to get any sleep at all and he was up at 12.15 and then I just didnt sleep a wink all night. It's hard to sleep in the day too because he is so noisy!

5 Replies

oldestnewest
  • Special thoughts of encouragement to you Christine - not so easy when our dear husbands are less than sensitive to the seriousness of the situation.

    Sorry I can not offer much more in the way of advice right now.

    Thinking of you & sending abundant blessings your way.

  • I believe the Azathioprinel is being used as a Prednisone sparing drug in your case. For a short time ( a few months )...I was given Methotrexate with the same goal. Both drugs have their own problems and side effects.

    During the last seventeen months I have had many Flares so have had to start over at 60 mg Pred. I'm trying to taper at 5mg every two weeks. I'm at 45 and doing fairly well....although never pain free.

    Hubby and I understand the part stress plays with these terrible diseases ( GCA/PMR) and avoid it at all costs. Dealing with your illness and pain should be enough. You need to come first right now. If he won't put you in that position....put yourself there. May sound difficult but is crucial.

    Best wishes to you , CJ

  • It is thought the azathioprine potentiates the effect of the pred - that is, it changes the way the body processes it and so you may get more effect for the same dose (or the same effect for less, however you want to look at it). Alternatively it may suppress the immune system a bit and so you get away with a lower dose. There really is no real evidence it does - there are several DMARDs (Disease Modifying Anti-Rheumatic Drugs, used in RA) that are felt to do this and various rheumies use them - with greater or lesser success depending on the patient. As CJ says, they come with their own side effects so if you experience any of them badly - be firm with your rheumy. If they work - and sometimes they do make a difference - and don't make you feel even worse then it is worth it. If they don't - it isn't, IMHO. runrig on here is on aza and when she briefly tried stopping it over Christmas her symptoms definitely got worse. I'm sure she'll write about it.

    You say you had a bad day yesterday - what had happened the day or two before? Had you changed your dose? Had you been under any worse stress? You may do better reducing 2.5mg at a time more often - the change in dose really can affect some people quite dramatically and they suffer from "steroid withdrawal rheumatism" which is so similar to the original symptoms that you cannot tell the difference.

    As far as the other problems are concerned - I think you have to sit down with your husband and try to explain to him that this is a serious illness that you have, that you are on a drug that makes sleep difficult at the best of times and you need his help. There is a book by Kate Gilbert about her experiences (see the side panel under pinned posts) - it may get through to him. Or the NE of England charity support group and site have membership packs with a booklet and they also have a DVD to inform patients' family and friends. Plus there is info on the site itself:

    ‘Living with PMR & GCA’ written and produced by patients for patients has been issued to all members of PMR&GCAuk North East Support, Charity Reg No 1138409 May 2015.

    The book is available to non-members and the details can be found by clicking on this link pmr-gca-northeast.org.uk/in...

    The Scottish site is also good:

    PMR-GCA Scotland pmrandgca.org.uk

    If all else fails - do you have a spare room? Even if you do not sleep you need a place to rest. Perhaps you could try noise-cancelling headphones to drown out his noise? I have to say, mine is very quiet - he occupies the spare room with his computer and is totally happy ;-)

  • Thanks for the great reply, very helpful.

  • Hi. I have Autoimmune hepatitis (my immune system attacks my liver) thd symptoms of AIH are very similar to PMR for which I was tested but it came back negative.

    My treatment for AIH started with 30mgs of predisolone, this was to get the inflammation in my liver under control. After 2 months on predisolone azathioprine was added at 50mgs. I am now on 10mgs of predisolone and 75mgs of Azathioprine. The Aza keeps my immune system suppressed so my liver is no longer under attack (I hope)

    The plan is to get off pred or be on the lowest possible amount but to stay on Azathioprine to manage my AIH. It is possible to go into remission but that will take time.

    Hope things go well for you.

You may also like...